Texas, 2021

Tornado and Hail in Texas, May 26, 2021

May 26, 2021 · NWS LUB · 9 events in 4 counties and zones

Persistent southwest flow aloft and a dryline allowed scattered thunderstorms to develop again on the South Plains. Although atmospheric flow continued to be weak, substantial instability supported severe thunderstorms, mostly in the form of strong destructive winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Persistent southwest flow aloft and a dryline allowed scattered thunderstorms to develop again on the South Plains. Although atmospheric flow continued to be weak, substantial instability supported severe thunderstorms, mostly in the form of strong destructive winds. The most intense storms took aim on Lamb and Hale Counties where they generated large hail and destructive outflow winds. One brief tornado was reported in Hale County to the northwest of Hale Center. Late in the evening, thunderstorms evolved into bowing lines producing severe, damaging winds. These intense winds destroyed several center pivots in Hale County north of Cotton Center. Winds were estimated at 80-90 mph based on an NWS storm survey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 2:03 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 26, 2:03 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
303 PM CDT Wed May 26 2021

.SHORT TERM...
As of 3PM cirrus clouds spreading east out of the mountains of
New Mexico are presenting a problem for a CU field to be realized
in eastern New Mexico, the South Plains and Texas Panhandle. The
steady stream of cirrus from the west further complicates an
already conditional threat for strong to severe thunderstorms
developing later this afternoon into the evening hours. Most of
the South Plains and southern Texas Panhandle are in a Slight Risk
for severe storms until later tonight. If a robust CU field is
able to form and overcome the insulation from the cirrus streaming
overhead, any updrafts that are able to be sustained will have
ample surface instability (in the form of 4-5k J/kg of CAPE - 30kt
bulk shear) and favorable hodographs for the potential for
discrete supercells to form, at least early on. Large hail and
strong wind gusts would be the primary threat with any supercells,
but a tornado can't be ruled out with the strongest sustained
updrafts.

A cluster of agitated CU has persisted under the cirrus for the past
hour just west of Bailey County over the state line in Roosevelt
County in New Mexico. Along with the agitated CU to the west, a
meager CU field has struggled but continued to gradually spread
north from the southern South Plains where breaks in the cirrus and
surface CAPE peaks at 5.5k J/kg and mid-level lapse rates are
8.5C/km. Whether or not storms are able to form will be determined
by the persistence and thickness of the cirrus coverage the next few
hours. The longer the cirrus streams over the region, the less
likely deep convection is likely to occur.

The severe threat continues tomorrow as the center of a trough to
the west deepens over the Four Corners region. Most of the area is
in a Marginal Risk for severe thunderstorms with the northern
Rolling Plains in the Enhanced Risk. Vertical profiles are less
conducive for a tornado threat but the deep boundary layer moisture
will remain in place east of dryline to expect any storms that do
initiate to produce large hail and strong wind gusts.

.LONG TERM...
At the beginning of the long term period late Thursday evening, the
dryline will be bisecting the area from southwest to northeast, with
thunderstorms likely impacting the Rolling Plains. Meanwhile, a
compact upper low will be moving eastward over the Dakotas and a
surface low slowly deepening while moving into the Ohio Valley
during the early morning hours on Friday. This will send a surface
front into our area from the northeast early on Friday morning,
turning low-level winds to easterly. Guidance handles the evolution
of this setup differently, with quite a large spread in output for
Friday. How this front evolves, including the timing of its passage
into the area and the extent of its progression towards the west,
will have significant consequences on precipitation and thunderstorm
chances Friday afternoon and evening.

In general, guidance is fairly coherent in depictions of the upper
level pattern on Friday, with the aforementioned upper low over the
upper Mississippi Valley and quasi-zonal flow overhead locally.
Regarding the lowest levels of the atmosphere to the surface, the
majority of guidance suggests that the front pushes westward much of
the way through the CWA fairly early on Friday morning, ushering in
cooler air and a prolonged period of low level easterlies through
much of the day. In contrast, the GFS appears to be the outlier with
a much weaker front and a more abbreviated stretch of low-level
easterlies.

Practical weather on Friday depends significantly on this front, and
forecast confidence is quite low on Friday because of the spread in
guidance. With the weaker GFS solution, a quick return to low level
southerly flow sustains instability and warmer daytime temperatures.
With a boundary draped over the region, chances for thunderstorms
remain elevated. On the other hand, the more robust solutions with a
stronger front (namely the NAM and to an extent, the CMC), result in
sustained easterlies throughout Friday with a deck of low level
clouds inhibiting the warming required for more robust convection.
This solution would favor lighter precipitation with a smaller
chance for severe weather as surface temperatures may be stuck in
the 60s on Friday. The ECMWF seems to split the difference between
these two extremes, with the front pushing fairly far westward but
also bringing a return to low level southerlies during the
afternoon. For now, will favor a blend of guidance leaning towards
the cooler solutions, as any extended period of easterlies should
act to keep the CWA socked in with clouds, thus limiting heating.
However, this may still change and severe weather is still possible
if the warmer solutions verify and inhibition is less than currently
expected.

On Saturday, a brief period of weak upper ridging will move over the
CWA ahead of the next trough which will be digging southward along
the CA coast. The low levels will likely remain moist, and cloudy
skies and cooler temperatures will consequently limit precipitation
chances on Saturday. On Sunday, upper flow will again turn
southwesterly as the upper tough approaches from the west. This will
mark the beginning of another period of unsettled weather. Sunday
afternoon and evening, severe weather chances return as ample low
level moisture advection continues in tandem with an increase in
upper level support with shortwaves progressing out ahead of the
main upper low. Monday looks to be a wet day across the board, with
persistent moisture advection courtesy of southerly low level flow,
as well as a surface boundary lingering to our north. With
steepening midlevel lapse rates and increasing upper level flow,
severe weather remains possible as well.

Guidance begins to differ significantly with the evolution of the
upper level pattern after Monday. The GFS favors a progressive
setup, where the upper trough quickly swings through the Desert
Southwest and ejects into the Central Plains by Monday. The ECMWF
and CMC, in contrast, pinch the trough off from the main flow and
have a cutoff low spinning over northern Mexico through much of next
week. This, of course, has a large impact on sensible weather. In
any case, precipitation chances look to persist next week, with
severe thunderstorms plausible each day as rich moisture remains in
place. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/30
Hazardous weather outlook, May 26, 10:51 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Wed May 26 2021

TXZ021>044-271700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Wed May 26 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop to the
east of the dryline later this afternoon in the South Plains and
southern Texas Panhandle, then move to the east and northeast.
Isolated supercells will be capable of producing hail in excess of 2
inches in diameter, wind gusts to 70 mph, localized flooding, and
possibly a tornado. Thunderstorm activity is expected to wane late in
the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible during the afternoon and evening on
Thursday and Friday. A smaller chance for thunderstorms also exists
on Saturday. Some storms may be severe with large hail,
damaging winds, and heavy rain.

Higher thunderstorm chances will return late Sunday through at least
the middle of next week. Severe weather, heavy rain, and flooding
will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 26, 5:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     2 NE DIMMITT            34.57N 102.29W
05/26/2021  M57 MPH          CASTRO             TX   MESONET

            MEASURED BY THE WEST TEXAS MESONET

&&

EVENT NUMBER LUB2100350

GDS

The radar

The Lubbock radar (KLBB), 85 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Castro

When
May 26, 5:40 PM CST
Where
Castro County, Hart
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.380, -102.120

Thunderstorm Wind, Lamb

When
May 26, 6:30 PM CST to 6:36 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech West Texas mesonet site near Amherst measured intermittent severe wind gusts from 1830 CST through 1836 CST. A peak wind gust of 68 mph was measured at 1836 CST.

Hail, Hale

When
May 26, 7:40 PM CST
Where
Hale County, 11.09 mi WNW of Edmonson
Measured
1.75 in hail
Reported by
Public
Coordinates
34.324, -102.087

A report was received of golf ball size hail about seven miles northwest of Cotton Center. No damage was reported.

Tornado, Hale

When
May 26, 8:32 PM CST to 8:37 PM CST
Where
Hale County, 5.57 mi WNW of Hale Center to 5.27 mi WNW of Hale Center
Rating
EFU
Path length
1.01 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.093, -101.924

A few reports of a brief tornado were received from storm chasers and the public. The tornado remained over an open field and did not cause any known damage, therefore, an EF-Unknown was assigned.

Thunderstorm Wind, Lamb

When
May 26, 8:37 PM CST to 8:38 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech University West Texas mesonet site near Amherst measured severe wind gusts of 85 mph from 2037 CST through 2038 CST.

Thunderstorm Wind, Lamb

When
May 26, 8:55 PM CST to 9:05 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

A Texas Tech University West Texas mesonet site near Olton measured severe wind gusts from 2055 CST through 2105 CST. A peak wind gust of 69 mph was measured at 2105 CST.

Thunderstorm Wind, Hale

When
May 26, 9:11 PM CST to 9:16 PM CST
Where
Hale County, 4 mi SSW of Halfway to 3.17 mi S of Halfway
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.132, -101.988

An NWS storm survey revealed extensive damage in Hale County about seven miles northwest of Hale Center. Thunderstorms began bowing out across Lamb and western Hale Counties creating a line of destructive winds. According to a local agricultural producer, at least 35 irrigation center pivots were flipped in the area. An NWS storm survey found an out building that had been destroyed as well as a flipped RV. Several of the flipped irrigation center pivots were also found around the intersection of Farm to Market Roads 179 and 1071. Based on the damages observed, winds were estimated between 80 and 90 mph.

Thunderstorm Wind, Hockley

When
May 26, 9:15 PM CST to 9:20 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas mesonet measured a severe wind gust to 71 mph from 2115 CST through 2120 CST.

Thunderstorm Wind, Hale

When
May 26, 9:55 PM CST
Where
Hale County, (Pvw)hale Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
34.170, -101.720

An AWOS station at Plainview measured a wind gust to 62 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953206, 953207, 953208, 953210, 953211, 953212, 953276, 953213, 953214.